LIPEMIA RETINALIS DURING CHEMOTHERAPY WITH ADJUNCTIVE GLUCOCORTICOID TREATMENT IN A PATIENT WITH COLON CARCINOMA

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

The purpose of this report is to describe a case of lipemia retinalis due to decompensating hyperlipidemia that occurred during chemotherapy in a patient with metastatic colon carcinoma.

Methods:

Retrospective case report.

Results:

A 55-year-old non–insulin-dependent diabetic man with well-controlled hyperlipidemia presented himself with temporarily blurred vision in both eyes occurring during chemotherapy. He was found to have lipemia retinalis in his both eyes. Blood tests revealed elevated cholesterol and triglyceride levels exceeding 8,200 mg/dL. He received six cycles of FOLFIRI/bevacizumab and accompanying dexamethasone because of colon cancer with pulmonary metastases. Lipemia retinalis had resolved after a 6-week follow-up when chemotherapy was finished, and the patients' triglyceride and glucose levels decreased to normal values.

Conclusion:

Lipemia retinalis associated with visual impairment may occur during chemotherapy under accompanying treatment with dexamethasone. Even if patients with hyperlipidemia are metabolically well-controlled with oral medication, treatment with dexamethasone can potentially lead to decompensation of hyperlipidemia causing secondary lipemia retinalis.

Related Topics

    loading  Loading Related Articles